Florida, 2021

Flood and Strong Wind in Florida, September 13, 2021

September 13, 2021 · NWS MFL · 2 events in 2 counties and zones

High pressure over the western Atlantic waters allowed for light easterly wind flow to set up across South FL. With the light flow in place, waterspouts were able to develop across the Atlantic waters.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

High pressure over the western Atlantic waters allowed for light easterly wind flow to set up across South FL. With the light flow in place, waterspouts were able to develop across the Atlantic waters. In fact, one even moved onshore. The Atlantic sea breeze also was able push westward across South FL while the Gulf sea breeze remained pinned across the west coast metro areas. This allowed for strong showers and storms to develop during the afternoon hours, including over the Gulf and Atlantic waters due to outflow boundaries. Strong wind gusts, heavy rainfall, flooding, and frequent lightning were the main hazards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 13, 1:47 PM EST, 28 minutes earlier.

Area forecast discussion, Sep 13, 1:47 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Miami FL
247 PM EDT Mon Sep 13 2021

.DISCUSSION...

Short Term (Today through Tuesday):

South Florida remains under a persistent mid-level trough over
the eastern United States while a weak tropical wave settles into
the region. Tropical moisture has overspread the area with
precipitable water values sitting above 2 inches, as it likely
will through the end of the short term forecast period. With
Tropical Storm Nicholas to the west and another disturbance to the
east of the Bahamas, the remnants of the wave and associated
moisture will linger around the area into Tuesday.

The increased coverage of showers and storms will continue though
lulls will occur, particularly with a diurnal max in activity
forecast over Southwest Florida in the afternoons. Activity over the
area waters in the overnights and mornings will also impact portions
of the east coast which may lead to a morning/early afternoon peak
of convection. With cooler temperatures remaining aloft, the
potential for stout updrafts to tap into some more favorable
environments means a concern for strong to isolated severe storms
this afternoon/evening and again on Tuesday, particularly in
Southwest Florida.

Temperatures will remain warm though additional cloud cover from the
convection combined with rain-cooled air from storms will at times
help lower temperatures a bit. Overall, the warm and tropical
environment will keep upper 80s to lower 90s for high temperatures
across the area. Overnight temperatures along the east coast may be
a bit warmer, particularly if not rain-cooled by a stray shower or
storm.

Long Term (Tuesday night - Sunday):

Models remain persistent in the weather pattern for the long term
with little changes in forecast philosophy. Broad high pressure will
continue to cover much of the west Atlantic, with an associated sfc
ridge remaining north of SoFlo. Thus, expect a generally easterly
flow to remain in place through around Thursday. A couple of weak
disturbances are also expected to move over the area at the mid
levels on the Tue night-Wed timeframe, keeping general weak
troughiness aloft.

MFL and model sounding data depict a rather moist atmospheric profile
over SoFlo during much of the long term with values at 2 inches or
higher. Therefore, shower and thunderstorm coverage remains in the
high-end scattered to numerous range each day. Best chances for rain
will be in the afternoon hours with max daytime heating. Basically,
the prevailing weather pattern will be similar to a summer seasonal
one, with showers and thunderstorms developing near the east coast
metro areas late in the morning and early in the afternoon hours.
Then the activity moves to the interior and west coast areas late in
the afternoon as sea breezes push inland and become the main focal
points for convection. Main hazards with any thunderstorm that forms
will be lightning strikes, strong wind gusts, heavy rainfall, and
flooding.

For the upcoming weekend, plenty of uncertainty remains in long-range
model solutions as discrepancies about the potential wave feature
reaching the area continue. Both ECMWF and GFS agree in keeping the
potential wave near the Bahamas as it treks further to our NE. But
there is little consensus on potential impacts across SoFlo with
ECMWF remaining the wetter solution. Winds veer to a more SE or SSE
flow as the wave moves closer to the area and weakens the
aforementioned ridge. This in turn helps in enhancing the tropical
moisture advection from the south, providing enough moisture for
deep convection to develop each day. POPs will be kept around 60
percent and wait for better consistency in upcoming model runs
before going higher. However, there should be enough thermodynamic
support and moisture for a few cells to become strong, especially at
the peak of daytime heating.

Expect the hot temperatures to continue with afternoon highs in the
upper 80s to lower 90s, and overnight lows in the mid to upper 70s.
Heat indices should hit the mid-upper 90s, but some locations could
reach triple digits at times.

&&

.MARINE...

Easterly flow will continue as the unsettled tropical pattern
continues. At times, there may be easterly surges of wind which
bring conditions near cautionary criteria. Otherwise the primary
concern is the presence of showers and thunderstorms. Gulf
mariners should monitor the development of Tropical Storm Nicholas
as it could produce swell which could increase seas in the Gulf.

&&

.BEACH FORECAST...

The elevated rip current risk continues along the Atlantic
beaches, particularly in the Palm Beaches. As the easterly flow
lightens, the risk of rip currents along the Atlantic beaches may
diminish. Gulf beaches may see some impact from swell due to
Nicholas by mid-week.

&&

.AVIATION(18Z TAFS)...

Moist easterly flow will continue to support intermittent showers
and storms moving onshore over the east coast metro areas through
the period. The sporadic nature of the convection precludes mention
of restrictions at this time. A brief lull in storms is possible
later this afternoon for the east coast, as storms spread westward
toward the Gulf Coast where MVFR/IFR conditions are expected at APF.
An additional uptick in nocturnal convection is possible for the
east coast overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            77  90  78  90 /  40  50  30  60
West Kendall     77  90  75  91 /  40  60  30  60
Opa-Locka        77  90  77  91 /  40  50  30  60
Homestead        76  89  75  89 /  50  50  40  50
Fort Lauderdale  78  88  78  89 /  40  50  30  50
N Ft Lauderdale  79  89  78  89 /  40  50  20  50
Pembroke Pines   77  89  76  90 /  40  50  30  60
West Palm Beach  77  90  76  90 /  30  50  20  50
Boca Raton       78  89  78  89 /  40  50  20  50
Naples           76  90  75  89 /  50  80  40  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Tonight/Tuesday and Aviation/Marine...RAG
Tuesday Night through Monday...AR

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Sep 13, 7:05 AM EST, 7 hours 10 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
805 AM EDT Mon Sep 13 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
140300-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
805 AM EDT Mon Sep 13 2021

...Atlantic Beaches: Moderate Rip Current Risk...
...Strong to Isolated Severe Storms Possible Today and Tuesday...
...Wet Conditions With Possible Heavy Rainfall Though This Weekend...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip currents: There is a moderate risk of rip currents along the
Atlantic beaches of South Florida.

Thunderstorms: Scattered to numerous thunderstorms are forecast today
over South Florida, then over the east coast areas tonight. A few of
the storms could be strong this afternoon, particularly over the
interior and Southwest Florida where the sea breezes collide.
Frequent lightning, heavy rainfall, and gusty winds could accompany
the strongest activity.

Wind: The strongest storms will be capable of producing wind gusts
in excess of 45 mph, mainly this afternoon and early evening over
the interior and Southwest Florida.

Flooding: Localized flooding will be possible over all of South
Florida today and along the east coast metro areas tonight with
repeated rounds of heavy rain from showers and thunderstorms.

Waterspouts: Waterspouts will be possible with showers and
thunderstorms, especially over the Atlantic waters.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered to numerous showers and thunderstorms will be possible this
week into next weekend with locally gusty winds, frequent lightning,
and heavy rainfall leading to possible localized flooding over South
Florida.

Some of the storms on Tuesday could become strong with even an
isolated severe storm due to the cooler air aloft along with a mid
level jet moving through the area.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

RAG

In the hours before

Special weather statement, Sep 13, 1:01 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Miami FL
201 PM EDT Mon Sep 13 2021

FLZ066-067-131830-
Hendry FL-Inland Palm Beach County FL-
201 PM EDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of northeastern Hendry
and west central Palm Beach Counties through 230 PM EDT...

At 200 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 7 miles south of Clewiston, moving west at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Belle Glade, South Bay, Montura, Lake Harbor, Okeelanta, Devils
Garden, Belle Glade Camp and Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2676 8074 2662 8062 2641 8108 2669 8121
TIME...MOT...LOC 1800Z 069DEG 15KT 2665 8092

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SB
Special weather statement, Sep 13, 1:48 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Miami FL
248 PM EDT Mon Sep 13 2021

FLZ071>073-131915-
Inland Broward County FL-Metro Broward County FL-Inland Miami-
Dade County FL-
248 PM EDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of southern Broward
County through 315 PM EDT...

At 248 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Intersection Alligator Alley And Miami
Canal, or 18 miles west of Sunrise, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Weston, Mile Marker 30 On Alligator Alley, East Toll Gate On
Alligator Alley, Intersection I-75 And U.S. 27, Intersection
Alligator Alley And Miami Canal and West Broward Rec. Area On
Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2623 8037 2607 8037 2597 8078 2624 8084
TIME...MOT...LOC 1848Z 079DEG 12KT 2615 8061

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SB
Special weather statement, Sep 13, 1:57 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Miami FL
257 PM EDT Mon Sep 13 2021

FLZ072-172-131945-
Coastal Broward County FL-Metro Broward County FL-
257 PM EDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of northern Broward
County through 345 PM EDT...

At 256 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over
Lauderdale-By-The-Sea, moving west at 15 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Fort Lauderdale, Pompano Beach, Deerfield Beach, Tamarac, Lighthouse
Point, Lauderdale-By-The-Sea, Coconut Creek, Oakland Park, Wilton
Manors, Hillsboro Beach, Sea Ranch Lakes, Lazy Lake, Downtown Fort
Lauderdale, Franklin Park, Twin Lakes, Golden Heights, Chula Vista,
Washington Park, Port Everglades and Melrose Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds can touch down and produce waterspouts. Although
typically weak and short lived, a landfalling waterspout can cause
property damage and serious injury.

&&

LAT...LON 2629 8007 2610 8009 2610 8019 2632 8017
TIME...MOT...LOC 1856Z 103DEG 15KT 2617 8007

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Weinman
Special weather statement, Sep 13, 2:12 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Miami FL
312 PM EDT Mon Sep 13 2021

FLZ071-072-172-132000-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-
312 PM EDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of northern Broward
County through 400 PM EDT...

At 311 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a landspout over Palm
Aire, or near Margate, moving west at 15 mph.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Fort Lauderdale, Coral Springs, Pompano Beach, Plantation, Sunrise,
Tamarac, Margate, Lauderhill, Coconut Creek, Oakland Park, North
Lauderdale, Lauderdale Lakes, Wilton Manors, Lazy Lake,
Broadview-Pompano Park, Village Park, Twin Lakes, Golden Heights,
Sawgrass Mills Mall and Palm Aire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2626 8010 2614 8011 2613 8039 2632 8040
TIME...MOT...LOC 1911Z 097DEG 13KT 2619 8019

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Weinman

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind, 1 flood. Local standard time, as filed.

Strong Wind, Coastal Broward County

When
September 13, 2:15 PM EST to 2:16 PM EST
Where
Coastal Broward County forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
Broadcast Media
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 26.181N 80.096W.

Broadcast media relayed pictures of a waterspout moving onshore and briefly becoming a landspout before quickly dissipating on the beach. Estimated wind gusts between 40 to 50 mph.

Flood, Collier

When
September 13, 2:30 PM EST to 5:30 PM EST
Where
Collier County, 4.58 mi NNW of Marco Is Arpt to 4.46 mi NNW of Marco Is Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
26.064, -81.692

Broadcast media relayed reports of street flooding around east Naples, with water getting into the front yards of homes. Rain gauges in the area measured between 3 to 4 inches of rain in about 2 hours during the event.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984802, 984800.